Alert archive / Illinois / Areal Flood Warnings in 2019
Areal Flood Warning 21, NWS Quad Cities, IA
NWS Quad Cities, IA issued this areal flood warning at Sep 10, 2019, 11:36 AM CDT for Stephenson County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2019, 11:36 AM CDT (16:36 UTC)
- Expired
- Sep 10, 2019, 5:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Stephenson County, IL
The radar
The Milwaukee radar (KMKX), 107 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2105 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.7
The text
As transmitted.
092 WGUS43 KDVN 101636 FLWDVN BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Quad Cities IA/IL 1136 AM CDT Tue Sep 10 2019 ILC177-102230- /O.NEW.KDVN.FA.W.0021.190910T1636Z-190910T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Stephenson IL- 1136 AM CDT Tue Sep 10 2019 The National Weather Service in the Quad Cities has issued a * Flood Warning for Small Streams in... North central Stephenson County in northwestern Illinois... * Until 530 PM CDT. * At 1136 AM CDT, emergency management reported flooding in Orangeville, due to Richland Creek. 3 to 4.5 inches of rain have fallen overnight along the creek and into southern Wisconsin. This water will remain high the rest of this afternoon, and begin falling by mid afternoon. * Some locations that will experience flooding include... Buena Vista, Oneco, Orangeville, Red Oak and Damascus. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in and after a heavy rain event. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 4250 8960 4238 8965 4236 8970 4250 8972 $$ Ervin
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this areal flood warning went out at Sep 10, 10:50 AM CDT, 46 minutes earlier.
Area forecast discussion, Sep 10, 10:50 AM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1050 AM CDT Tue Sep 10 2019 .UPDATE... Issued at 1047 AM CDT Tue Sep 10 2019 Elevated storms continue to fire in south central Iowa, on the 850mb convergence, which though weakening, remains convectively active. I have had to extend the pops along that axis of convergence through early afternoon, which is narrow and extended from near Ottumwa, through Iowa City, to Jo Daviess county. It doesn't look like heavy amounts are going to happen, but it's enough of a chance that this now is falling into hours of the day which had been forecast to be dry. By mid afternoon, it continues to look likely we'll be in a dry period, with building heat in all areas. && .SYNOPSIS... Issued at 357 AM CDT Tue Sep 10 2019 A very warm and humid airmass was in place over the forecast area early this morning. 2 am conditions were more typical of an August afternoon with temperatures in the upper 70s to around 80 and dewpoints in the upper 60s to lower 70s. Strong to severe thunderstorms have been festering all night over the north to northwest half of the forecast area as upper level impulses were interacting with the very high CAPE, impressive low level shear and warm front that was stretched roughly from Sterling through Savanna, Illinois to Independence, Iowa. Regional VAD wind profilers showed a south to southwesterly 40 to 50 kt low level jet, which was capping convection over the southern half of the forecast area, but resulting in breezy surface conditions. Area radars at 3 am showed the strongest storms exiting out of northwest Illinois while weak, elevated showers were found over east central and southeast Iowa. Another round of more scattered thunderstorms was over central and western Iowa. && .SHORT TERM...(Today and Tonight) ISSUED AT 357 AM CDT Tue Sep 10 2019 The near term focus remains on the unseasonably warm temperatures and potential for thunderstorms. A weak impulse in the southwesterly upper level flow should continue to drive the scattered convection over central and western Iowa east to northeast. The latest high res models have these cells moving into east central Iowa, mainly north of I-80 through mid morning, then dissipating as the nocturnal low level jet influence wanes. Have trended the forecast along these lines, with pops remaining over the north and northeast this morning. As these move into an area of persistent 0-3 km shear of 30 to 40 kts, high surface CAPE, and the warm front over east central IA into northwest Illinois, some of these could again produce strong winds. Heavy rain will continue to be likely, but with fast storm movement, flooding should not be an issue despite some areas along the highway 20 corridor having received 1 to perhaps 3 inches overnight, based on radar estimates. Will then keep low confidence chance pops going over mainly the north from mid afternoon through overnight, closest to the warm front and better forcing with the storm track setting up across the northern plains to the western Great Lakes. With weaker shear profiles and lower CAPE, conditions will be less favorable for severe storms. After the very warm start today, temperatures will easily climb into the mid to upper 80s with breezy south to southwest winds continuing. in the deeply mixed airmass south of the northward lifting warm front. With dewpoints holding in the upper 60s to near mid 70s in some sites, heat index readings will reach into the lower 90s. The lingering humidity will then hold overnight lows in the upper 60s to around 70. .LONG TERM...(Wednesday through Monday) ISSUED AT 357 AM CDT Tue Sep 10 2019 Wednesday will be similar to today with continued very warm and humid conditions and low confidence, chance pops for thunderstorms across the north through the day. Temperatures will again top out in the mid to upper 80s with overnight lows in the upper 60s to lower 70s. Rain and thunderstorm chances increase overnight into Thursday over especially the northwest, closest to the stalled boundary under increasing upper level forcing ahead of the upper level trough moving into the plains. This upper system sends a cold front through the area late Thursday into Thursday evening supporting widespread high pops. This system will also expand the likelihood for widespread rain into the central and southern half of the forecast area. Friday and Saturday will be drier and not as warm under passing high pressure. A warming trend then follows for Sunday into Monday as models have an upper level ridge rebuilding over the region. A weak front may provide at least low chances for rain Saturday night into Sunday, but due to poor model agreement, the forecast is largely dry for now. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) ISSUED AT 638 AM CDT Tue Sep 10 2019 Scattered showers and brief thunderstorms will affect the CID and DBQ terminals until around mid morning. Diminishing southwest winds around 35 to 40 kts around 5000 to 2000 ft agl will result in low level wind shear conditions until around 13z at MLI, while conditions are expected to be too marginal to mention at the other terminals. Through the rest of today into tonight, VFR conditions are expected with gusty southwest winds during the daylight hours. Scattered showers and thunderstorms are possible from late afternoon and evening, especially at CID and DBQ. This potential was only included in DBQ as a prob30 group late tonight, based on current forecast confidence levels. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Ervin SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Sheets AVIATION...Sheets
Hazardous weather outlook, Sep 10, 4:19 AM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 419 AM CDT Tue Sep 10 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-110930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 419 AM CDT Tue Sep 10 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected early this morning across east central Iowa and northwest Illinois. An isolated severe storm with damaging wind is possible northwest of a line from Williamsburg to Freeport Illinois. Heavy rain and frequent lightning is also possible. Scattered thunderstorms may redevelop this afternoon and continue overnight, mainly north of highway 30. The main threats from these storms would be strong gusty winds, frequent lightning and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Thunderstorms are possible mainly north of Interstate 80 Wednesday afternoon and Wednesday night. Severe weather is not expected. Severe storms are possible Thursday as a cold front moves through the area. The Storm Prediction Center has a slight risk in place west of a line from Fairfield through Iowa city to Dyersville and a marginal risk for most of the remainder of the outlook area. The main severe weather threats appear to be damaging wind and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated for today or tonight. DLS
In the hours before
Local storm report, Sep 10, 8:18 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
818 AM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND DMG LA MOTTE 42.30N 90.62W
09/10/2019 JACKSON IA TRAINED SPOTTER
CORRECTS PREVIOUS REPORT. GRAIN BIN
COLLAPSED, MULTIPLE TREES DOWN. TIME
ESTIMATED FROM RADAR.
&&
GROSSLocal storm report, Sep 10, 8:48 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 AM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM FLOOD ORANGEVILLE 42.47N 89.65W
09/10/2019 STEPHENSON IL EMERGENCY MNGR
RICHLAND CREEK OUT OF ITS BANKS AND
CONTINUING TO RISE DUE TO RECENT RAIN.
&&
GROSSLocal storm report, Sep 10, 9:32 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
932 AM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM HEAVY RAIN JESUP 42.48N 92.07W
09/10/2019 M3.05 INCH BUCHANAN IA PUBLIC
&&
GROSSLocal storm report, Sep 10, 9:34 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
934 AM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 1 W INDEPENDENCE 42.47N 91.92W
09/09/2019 BUCHANAN IA TRAINED SPOTTER
SEVERAL SMALL TO MEDIUM SIZE BRANCHES DOWN.
0915 PM TSTM WND GST 1 W INDEPENDENCE 42.47N 91.92W
09/09/2019 E60 MPH BUCHANAN IA TRAINED SPOTTER
0915 PM TSTM WND DMG 2 WNW BRANDON 42.33N 92.04W
09/09/2019 BUCHANAN IA LAW ENFORCEMENT
POWER POLE DOWN. TIME ESTIMATED FROM RADAR.
1200 AM TSTM WND DMG TIPTON 41.77N 91.13W
09/10/2019 CEDAR IA LAW ENFORCEMENT
LARGE TREE DOWN.
1221 AM TSTM WND DMG MAQUOKETA 42.07N 90.67W
09/10/2019 JACKSON IA LAW ENFORCEMENT
TREE DOWN ON A POWER LINE.
1230 AM TSTM WND DMG OXFORD JUNCTION 41.99N 90.95W
09/10/2019 JONES IA LAW ENFORCEMENT
A FEW BRANCHES AND LIMBS DOWN. TIME
ESTIMATED FROM RADAR.
0103 AM TSTM WND GST 1 WNW MAQUOKETA 42.07N 90.68W
09/10/2019 M50 MPH JACKSON IA DEPT OF HIGHWAYS
IOWA DOT RWIS AT US 61 AND HIGHWAY 64.
0113 AM TSTM WND GST 1 WNW MAQUOKETA 42.07N 90.68W
09/10/2019 M60 MPH JACKSON IA DEPT OF HIGHWAYS
IOWA DOT RWIS AT US 61 AND HIGHWAY 64.
0125 AM TSTM WND DMG ELIZABETH 42.32N 90.22W
09/10/2019 JO DAVIESS IL LAW ENFORCEMENT
LARGE TREE DOWN ON HIGHWAY 20.
0200 AM TSTM WND DMG LA MOTTE 42.30N 90.62W
09/10/2019 JACKSON IA TRAINED SPOTTER
CORRECTS PREVIOUS REPORT. GRAIN BIN
COLLAPSED, MULTIPLE TREES DOWN. TIME
ESTIMATED FROM RADAR.
0210 AM TSTM WND GST 3 N STOCKTON 42.40N 90.00W
09/10/2019 M56 MPH JO DAVIESS IL CO-OP OBSERVER
0600 AM HEAVY RAIN 2 E DUBUQUE 42.50N 90.65W
09/10/2019 M1.74 INCH DUBUQUE IA CO-OP OBSERVER
CO-OP OBSERVER STATION DBQI4 NO.2-RIVER.
0600 AM HEAVY RAIN INDEPENDENCE 42.47N 91.90W
09/10/2019 M2.15 INCH BUCHANAN IA MESONET
MESONET STATION IDPI4 WAPSIPINICAN RIVER.
0600 AM HEAVY RAIN WAUPETON 42.67N 90.88W
09/10/2019 M3.32 INCH DUBUQUE IA MESONET
MESONET STATION WPNI4 MISSISSIPPI RIVER.
0630 AM HEAVY RAIN ELIZABETH 42.32N 90.23W
09/10/2019 M1.71 INCH JO DAVIESS IL CO-OP OBSERVER
CO-OP OBSERVER STATION EZBI2 ELIZABETH.
0652 AM HEAVY RAIN 1 NW DUBUQUE 42.52N 90.70W
09/10/2019 M1.69 INCH DUBUQUE IA TRAINED SPOTTER
OVERNIGHT TOTAL.
0700 AM HEAVY RAIN 1 WNW INDEPENDENCE 42.47N 91.91W
09/10/2019 M1.50 INCH BUCHANAN IA COCORAHS
COCORAHS STATION IA-BC-8 INDEPENDENCE 0.9
WNW.
0700 AM HEAVY RAIN BELLEVUE 42.26N 90.42W
09/10/2019 M1.80 INCH JACKSON IA MESONET
MESONET STATION BLVI4 MISSISSIPPI RIVER.
0700 AM HEAVY RAIN 1 W MAQUOKETA MUNICIPAL 42.05N 90.75W
09/10/2019 M2.17 INCH JACKSON IA CO-OP OBSERVER
CO-OP OBSERVER STATION MKTI4 MAQUOKETA.
0700 AM HEAVY RAIN 2 W AFOLKEY 42.43N 89.60W
09/10/2019 M2.33 INCH STEPHENSON IL COCORAHS
COCORAHS STATION IL-SP-23 DAKOTA 4.8 NW.
0700 AM HEAVY RAIN 3 NNE MC CONNELL 42.47N 89.72W
09/10/2019 M2.94 INCH STEPHENSON IL COCORAHS
COCORAHS STATION IL-SP-8 WINSLOW 4.3 ESE.
0700 AM HEAVY RAIN 1 NW ONECO 42.50N 89.68W
09/10/2019 M3.55 INCH STEPHENSON IL COCORAHS
COCORAHS STATION IL-SP-3 ORANGEVILLE 2.8 NW.
0700 AM HEAVY RAIN 2 ENE DUBUQUE 42.52N 90.65W
09/10/2019 M2.28 INCH DUBUQUE IA MESONET
MESONET STATION DLDI4 MISSISSIPPI RIVER.
0707 AM HEAVY RAIN 3 N STOCKTON 42.40N 90.00W
09/10/2019 M2.87 INCH JO DAVIESS IL CO-OP OBSERVER
24-HR RAINFALL TOTAL, 2.59 INCHES FELL WITH
EARLY MORNING STORM.
0716 AM HEAVY RAIN 1 S HAZLETON 42.60N 91.91W
09/10/2019 M1.55 INCH BUCHANAN IA MESONET
MESONET STATION FW1748 HAZELTON.
0718 AM HEAVY RAIN AURORA 42.62N 91.73W
09/10/2019 M1.75 INCH BUCHANAN IA MESONET
MESONET STATION FW1481 AURORA.
0840 AM FLOOD ORANGEVILLE 42.47N 89.65W
09/10/2019 STEPHENSON IL EMERGENCY MNGR
RICHLAND CREEK OUT OF ITS BANKS AND
CONTINUING TO RISE DUE TO RECENT RAIN.
0927 AM HEAVY RAIN JESUP 42.48N 92.07W
09/10/2019 M3.05 INCH BUCHANAN IA PUBLIC
&&Local storm report, Sep 10, 10:58 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1058 AM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 AM TSTM WND DMG MASSILLON 41.92N 90.92W
09/10/2019 CEDAR IA PUBLIC
REPORT VIA SOCIAL MEDIA. SEVERAL LARGE TREE
BRANCHES DOWN IN TOWN. TIME ESTIMATED FROM
RADAR.
&&
GROSSLocal storm report, Sep 10, 11:00 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1100 AM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM TSTM WND DMG LOWDEN 41.86N 90.92W
09/10/2019 CEDAR IA CO-OP OBSERVER
FEW LARGE 5 INCH TREE LIMBS DOWN IN TOWN.
TIME ESTIMATED FROM RADAR.
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 1:20 AM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess | 27 min |
| Sep 10, 1:46 AM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 44 min |
| Sep 10, 1:52 AM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 41 min |
| Sep 10, 8:45 AM CDT | Areal Flood Warning | DVN | Stephenson | 3 hr |
Nearby
Areal Flood Warnings in Illinois, 2019Every areal flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.